Format

Send to

Choose Destination
J Addict Med. 2015 May-Jun;9(3):246-50. doi: 10.1097/ADM.0000000000000114.

Bupropion injection resulting in tissue necrosis and psychosis: previously undocumented complications of intravenous bupropion use disorder.

Author information

1
From the Department of Psychiatry (MS, SH), University of Ottawa, ON, Canada; and Department of Psychological Medicine (SH), University of Auckland, Auckland, New Zealand.

Abstract

INTRODUCTION:

There have been several reports of bupropion insufflation since 2002 and 2 cases of intravenous bupropion use disorder since 2013. There are no documented cases of bupropion injection associated with tissue necrosis or psychosis.

CASE PRESENTATION:

We report 2 cases of habitual intravenous bupropion injection by individuals with polysubstance use disorder and comorbid mental illness. The patients obtained bupropion as a result of physician deception, diversion or crime, and injected it to achieve a high. Both individuals experienced tissue and vascular complications, including tissue necrosis, cellulitis, and compartment syndrome in 1 patient. The other patient reported visual hallucinations and persecutory ideation that persisted for 3 days after his last use of the drug.

DISCUSSION:

Bupropion seems to have addictive effects, particularly when administered intravenously or intranasally. Individuals who inject high doses of bupropion may be at risk of tissue necrosis, seizures, or psychosis. Prescribers should be aware of uncontrolled medications with emerging potential for abuse and popularity among recreational drug users. We identify a need for policy on clinical strategies to minimize the abuse and diversion of bupropion and other uncontrolled prescription drugs.

PMID:
25822212
DOI:
10.1097/ADM.0000000000000114
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wolters Kluwer
Loading ...
Support Center